Minnesota, 2005

Hail in Minnesota, May 5, 2005

May 5, 2005 · NWS DLH · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 3:00 AM CST, 9 hours 36 minutes earlier.

Area forecast discussion, May 5, 3:00 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT THU MAY 5 2005

.DISCUSSION...FORECAST PROBLEM IS EXACT TIMING ON PRECIPITATION
EVENTS.  ALOFT, RIDGING IS TENDING TO BECOME ESTABLISHED AS HEIGHTS
CONTINUE TO RISE.  HOWEVER, A SERIES OF SHORT WAVES MOVING OVER THE
RIDGE AND AN INFLUX OF MOISTURE BEHIND BUFFALO RIDGE WILL COINCIDE
WITH WARMING BEHIND A SURFACE HIGH, DROPPING STABILITIES TODAY.
ATTM WE EXPECT SCATTERED THUNDERSTORMS LATER TODAY AND TONIGHT.
PRIND THESE THUNDERSTORMS WILL NOT RESULT IN EITHER BIG HAIL OR
STRONG WINDS.  A TROUGH WILL MOVE THROUGH AND THE LAST SHORT WAVE
MOVING OVER THE RIDGE WILL HAVE PASSED EAST, CUTTING OFF RAINFALL
EARLY FRIDAY.  GENERALLY, THIS FLOW OFF THE CENTRAL AND SOUTHERN
ROCKIES WILL MAINTAIN SHIRT-SLEEVE WEATHER, IN SPITE OF PERIODS OF
COLD ADVECTION ALOFT, THROUGH THE WEEKEND.  SHOWERS SHOULD BECOME
MORE FREQUENT AS THE WEEKEND PROGRESSES.

LOW PRESSURE OVER THE BLACK HILLS THIS WEEKEND WILL SLOWLY LIFT
NORTHEASTWARD INTO, THEN THROUGH THE AREA MONDAY NIGHT OR TUESDAY.
MEANWHILE, AN ASSOCIATED COLORADO LOW WILL MOVE JUST SOUTH OF THE
AREA MONDAY AND TUESDAY.  HIGH PRESSURE OVER HUDSON BAY, ALONG WITH
THE LOW, WILL PROVIDE THE AREA WITH SHOWERY AND VERY CHILLY WEATHER,
ESPECIALLY ALONG THE LAKE SUPERIOR SHORE BEGINNING MONDAY.  THE HIGH
WILL REMOVE MOISTURE, ENDING RAINFALL AND CLOUDS TUESDAY AND
WEDNESDAY.  AN INVERTED TROUGH WILL RETURN RAIN TO THE AREA AS IT
APPROACHES THURSDAY.

.AVIATION....VFR CONDITIONS PREVALENT THROUGH THE PERIOD. WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO SPAWN MAINLY THIS AFTERNOON
AND EARLY EVENING.  MVFR CIGS AND VSBYS EXPECTED WITH THESE
THUNDERSTORMS.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

EOM
Hazardous weather outlook, May 5, 6:30 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU MAY 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.  NONE OF THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT
THROUGH MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA
FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM

The radar

The Duluth radar (KDLH), 56 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Louis

When
May 5, 12:36 PM CST
Where
St. Louis County, 15 mi S of Hoyt Lakes
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.333, -92.083

Hail, Koochiching

When
May 5, 5:20 PM CST
Where
Koochiching County, Ranier
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.617, -93.317

Hail, St. Louis

When
May 5, 6:52 PM CST
Where
St. Louis County, 18 mi SW of Cook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.667, -92.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449862, 5449864, 5449863.